If You Take Tylenol, You May Want to Reconsider
Acetaminophen (Tylenol®) is a common pain reliever and fever reducer. It’s marketed as an alternative to aspirin that’s safer for use by young children. Adults often take acetaminophen for headaches, minor pains, and fever. It competes for consumer dollars with other over-the-counter pain relievers such as ibuprofen and aspirin.
Because aspirin use among young children is linked to the possibility of a rare but potentially dangerous complication known as Reye syndrome, millions of parents have come to think of Tylenol as a milder, safer alternative. But that impression is not necessarily supported by the evidence. Recently, the United States Food and Drug Administration issued a bulletin warning about newly identified skin reactions that have been linked to acetaminophen use. If you use acetaminophen and develop a rash, stop taking the drug immediately. I should note that other over-the-counter analgesics, such as ibuprofen and naproxen, also carry similar warnings.
Perhaps more worrying is acetaminophen’s possible toxic effect on the liver. It’s reportedly responsible for about 50,000 emergency department visits annually, and half as many hospitalizations. That’s because it’s all too easy to overdose on the drug, overwhelming the liver’s ability to remove it from the circulation. Taking acetaminophen without food, or with alcohol, can amplify its harmful effects on the liver.